Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I need to replace my AZT
Aug 3, 2006

Hi, I have been on retrovir epivir for ten years and I am noticing some side effects. From everything I've read the sooner I quit the retrovir the better my chances of recovering a normal appearance. I do not want to change one set of side effects for another and I did not do well on the combivir (headaches)and had to switch back to individual doses of the retrovir/epivir. This concerns me that even the coatings for these medications can cause problems. I also have psoriasis and have to avoid meds that are prone to cause rashes. I realize that the final decision about meds will depend on the results of my genotype but I am curiouse, if the retrovir and epivir have not failed but I,m changing simply to avoid side effects what are some possible alternatives that will leave me with the best options for future defense should mutations appear? This site has already been a great help. Thank you for your work.

Response from Dr. Pierone

Hello and thanks for posting. Retrovir (AZT) is usually changed to Viread when side effects occur although some clinicians sometimes choose to switch over to Ziagen or Videx EC. The main potential side effect from Viread is kidney toxicity. Ziagen may cause a hypersensitivity reaction, particularly within the first weeks to months of its use. Videx EC may cause peripheral neuropathy or pancreatitis. If any of the these agents fail and virologic resistance develops, the pattern of resistance are variable and this consideration tends to rank lower than tolerability when treatment decisions are made. Good luck!



Previous
I ran the Comrades Marathon
Next
Straight Talk About Atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement